Alert archive / Texas / Freeze Warnings in 2017

Freeze Warning 2, NWS Midland/Odessa, TX

October 27, 201711 counties in Texas; Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this freeze warning at Oct 27, 2017, 2:01 PM CDT for 11 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at Oct 28, 2017, 4:00 AM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 27, 2017, 2:01 PM CDT (19:01 UTC)
In effect from
Oct 28, 2017, 4:00 AM CDT
Expired
Oct 28, 2017, 9:00 AM CDT
In force
5 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Borden County, TX, Ector County, TX, Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Reagan County, TX, Scurry County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 31 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.0 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1747 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

892 
WWUS74 KMAF 271901
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
201 PM CDT Fri Oct 27 2017

...A Hard Freeze Warning is in effect for most of Lea County, the
northwest Permian Basin, the Marfa Plateau and the Davis 
Mountains for Saturday morning...

...A Freeze Warning is in effect for most of Permian Basin, the 
Guadalupe Mountains and the Eddy County plains for Saturday 
morning...

.Light winds and dry air in wake of yesterday's cold front will 
combine to make the first freeze of the season possible tonight 
over parts of the area. A Freeze and Hard Freeze Warning has been
issued. Within the Hard Freeze Warning lows of 26 to 28 are 
possible with lows of 29 to 32 in the Freeze Warning.

NMZ029-033-TXZ045-046-074-080-281130-
/O.UPG.KMAF.FZ.A.0002.171028T0600Z-171028T1500Z/
/O.NEW.KMAF.HZ.W.0001.171028T0900Z-171028T1400Z/
Northern Lea County-Central Lea County-Gaines-Dawson-
Davis/Apache Mountains Area-Marfa Plateau-
Including the cities of Tatum, Hobbs, Lovington, Seminole, 
Lamesa, Alpine, Fort Davis, and Marfa
201 PM CDT Fri Oct 27 2017 /101 PM MDT Fri Oct 27 2017/

...HARD FREEZE WARNING IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 9 AM
CDT /8 AM MDT/ SATURDAY...

The National Weather Service in Midland/Odessa has issued a Hard
Freeze Warning, which is in effect from 4 AM CDT /3 AM MDT/ to
9 AM CDT /8 AM MDT/ Saturday. The Freeze Watch is no longer in
effect. 

* Temperature...Mid to upper 20s. 

* IMPACTS...Tender vegetation will be killed by subfreezing 
  temperatures. Exposed pipes may freeze and burst. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember the three "P"s: pets, plants, and pipes. Ensure that
your outdoor pets have somewhere warm to go. Cover or bring in
tender plants, and check exposed pipes for insulation.
Additionally, if you're turning on your heaters for the first
time this season, check your smoke detector and carbon monoxide
sensors.

&&

$$

NMZ027-028-034-TXZ047-048-050>053-060>063-070-281130-
/O.UPG.KMAF.FZ.A.0002.171028T0600Z-171028T1500Z/
/O.NEW.KMAF.FZ.W.0002.171028T0900Z-171028T1400Z/
Guadalupe Mountains of Eddy County-Eddy County Plains-
Southern Lea County-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Winkler-Ector-Midland-Glasscock-Reagan-
Including the cities of Queen, Artesia, Carlsbad, 
Carlsbad Caverns NP, Eunice, Jal, Gail, Snyder, Andrews, Stanton,
Big Spring, Colorado City, Kermit, Odessa, Midland, Garden City, 
and Big Lake
201 PM CDT Fri Oct 27 2017 /101 PM MDT Fri Oct 27 2017/

...FREEZE WARNING IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 9 AM CDT
/8 AM MDT/ SATURDAY...

The National Weather Service in Midland/Odessa has issued a
Freeze Warning, which is in effect from 4 AM CDT /3 AM MDT/ to
9 AM CDT /8 AM MDT/ Saturday. The Freeze Watch is no longer in
effect. 

* Temperature...Upper 20s to lower 30s. 

* IMPACTS...Tender vegetation will be killed by subfreezing 
  temperatures. Exposed pipes may freeze and burst. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember the three "P"s: pets, plants, and pipes. Ensure that
your outdoor pets have somewhere warm to go. Cover or bring in
tender plants, and check exposed pipes for insulation.
Additionally, if you're turning on your heaters for the first
time this season, check your smoke detector and carbon monoxide
sensors and replace batteries as needed.

&&

$$

TXZ258-281130-
/O.NEW.KMAF.FZ.W.0002.171028T0900Z-171028T1400Z/
Guadalupe Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
101 PM MDT Fri Oct 27 2017

...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM MDT SATURDAY...

The National Weather Service in Midland/Odessa has issued a
Freeze Warning, which is in effect from 3 AM to 8 AM MDT
Saturday. 

* TEMPERATURE...Upper 20s to lower 30s.

* IMPACTS...Tender vegetation will be killed by subfreezing 
  temperatures. Exposed pipes may freeze and burst. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember the three "P"s: pets, plants, and pipes. Ensure that
your outdoor pets have somewhere warm to go. Cover or bring in
tender plants, and check exposed pipes for insulation.
Additionally, if you're turning on your heaters for the first
time this season, check your smoke detector and carbon monoxide
sensors and replace batteries as needed.

&&

$$
1 follow-up statement
676 
WWUS74 KMAF 280811
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
311 AM CDT Sat Oct 28 2017

...A Hard Freeze Warning is in effect for most of Lea County, the
northwest Permian Basin, the Marfa Plateau and the Davis
Mountains for Saturday morning...

...A Freeze Warning is in effect for most of Permian Basin, the
Guadalupe Mountains and the Eddy County plains for Saturday
morning...

.Light wind and dry air in wake of recent cold front will combine
to make the first freeze of the season possible this morning over
parts of the area. A Freeze and Hard Freeze Warning has been 
issued. Within the Hard Freeze Warning lows of 26 to 28 are 
possible with lows of 29 to 32 in the Freeze Warning.

NMZ029-033-TXZ045-046-074-080-281400-
/O.CON.KMAF.HZ.W.0001.171028T0900Z-171028T1400Z/
Northern Lea County-Central Lea County-Gaines-Dawson-
Davis/Apache Mountains Area-Marfa Plateau-
Including the cities of Tatum, Hobbs, Lovington, Seminole, 
Lamesa, Alpine, Fort Davis, and Marfa
311 AM CDT Sat Oct 28 2017 /211 AM MDT Sat Oct 28 2017/

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM
MDT/ THIS MORNING...

* Temperature...Mid to upper 20s.

* IMPACTS...Tender vegetation will be killed by subfreezing 
  temperatures. Exposed pipes may freeze and burst. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember the three "P"s: pets, plants, and pipes. Ensure that
your outdoor pets have somewhere warm to go. Cover or bring in
tender plants, and check exposed pipes for insulation.
Additionally, if you're turning on your heaters for the first
time this season, check your smoke detector and carbon monoxide
sensors.

&&

$$

NMZ027-028-034-TXZ047-048-050>053-060>063-070-258-281400-
/O.CON.KMAF.FZ.W.0002.171028T0900Z-171028T1400Z/
Guadalupe Mountains of Eddy County-Eddy County Plains-
Southern Lea County-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Winkler-Ector-Midland-Glasscock-Reagan-Guadalupe Mountains-
Including the cities of Queen, Artesia, Carlsbad, 
Carlsbad Caverns NP, Eunice, Jal, Gail, Snyder, Andrews, Stanton,
Big Spring, Colorado City, Kermit, Odessa, Midland, Garden City, 
Big Lake, Guadalupe Mountains NP, and Pine Springs
311 AM CDT Sat Oct 28 2017 /211 AM MDT Sat Oct 28 2017/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/
THIS MORNING...

* Temperature...Upper 20s to lower 30s.

* IMPACTS...Tender vegetation will be killed by subfreezing 
  temperatures. Exposed pipes may freeze and burst. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember the three "P"s: pets, plants, and pipes. Ensure that
your outdoor pets have somewhere warm to go. Cover or bring in
tender plants, and check exposed pipes for insulation.
Additionally, if you're turning on your heaters for the first
time this season, check your smoke detector and carbon monoxide
sensors and replace batteries as needed.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this freeze warning went out at Oct 27, 2:00 PM CDT, 1 minute earlier.

Area forecast discussion, Oct 27, 2:00 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
200 PM CDT Fri Oct 27 2017

.DISCUSSION...
A post-frontal surface anticyclone settling across the W TX
plains overnight will promote favorable cooling conditions Sat AM
with some areas set to experience the 1st freeze of the season
(ahead of climatology). For some areas it will be a close call
due to inhibitive high clouds and urban heat island considerations
in Midland/Odessa. Some model trends have mostly been toward the
warmer over recent runs, but some models are not picking up on the
typical cold spots and as such we will opt upgrade to a warning.
Most of areas within the warning will have a light freeze (>28
degrees), however the exceptions are Lea and Gaines Counties and
Marfa Plateau/Davis Mtns where lows of 27-28 and 25-28,
respectively, are expected. Thereafter the weekend will be very
nice with highs from N60-M60s Sat PM and L70s-U70s Sun PM, except
warmer along the Rio Grande. Another wx change is in the offing
though as a cold front arrives N of I-20 late Mon AM or early PM
and then to the Rio Grande around midnight. This will be an
interesting set-up as a defined shrtwv trof will pass in wake of
the front favoring a cold rain between 12Z-21Z with precip amounts
around .15"-.30". Timing will be such that precip will be exiting
about the time Halloween gatherings begin thus mitigating
impacts? Still it will be cool Halloween evening, temps probably
in the 40s. A quick warm-up per lee troughing on Wed PM with a dry
mid level trough passing Thur PM and continued warm/dry Fri.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     32  61  37  75 /   0   0   0   0
Carlsbad                       32  62  36  75 /   0   0   0   0
Dryden                         39  65  41  75 /   0   0   0   0
Fort Stockton                  35  63  41  76 /   0   0   0   0
Guadalupe Pass                 33  57  43  69 /   0   0   0   0
Hobbs                          28  60  36  72 /   0   0   0   0
Marfa                          25  62  33  73 /   0   0   0   0
Midland Intl Airport           32  62  38  75 /   0   0   0   0
Odessa                         32  62  38  74 /   0   0   0   0
Wink                           32  64  36  75 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Hard Freeze Warning from 3 AM to 8 AM MDT Saturday for Central
     Lea County-Northern Lea County.

     Freeze Warning from 3 AM to 8 AM MDT Saturday for Eddy County
     Plains-Guadalupe Mountains of Eddy County-Southern Lea
     County.

TX...Hard Freeze Warning from 4 AM to 9 AM CDT Saturday for
     Davis/Apache Mountains Area-Dawson-Gaines-Marfa Plateau.

     Freeze Warning from 4 AM CDT /3 AM MDT/ to 9 AM CDT /8 AM MDT/
     Saturday for Andrews-Borden-Ector-Glasscock-Guadalupe
     Mountains-Howard-Martin-Midland-Mitchell-Reagan-Scurry-
     Winkler.

&&
Hazardous weather outlook, Oct 27, 11:56 AM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Midland/Odessa TX
1156 AM CDT Fri Oct 27 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281700-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
1156 AM CDT Fri Oct 27 2017 /1056 AM MDT Fri Oct 27 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

The first freeze of the season is possible late tonight and early
Saturday morning over portions of the area. A freeze watch is in
effect for southeastern New Mexico, the northern and central Permian
Basin, Marfa Plateau and the Davis Mountains. Now is the time to
prepare pipes and plants if they are susceptible to the freezing
temperatures and a good time to check carbon monoxide pipes and
sensors.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 2:01 PM CDTHard Freeze WarningMAFDawson, Gaines19 hr

Nearby

Freeze Warnings in Texas, 2017Freeze Warnings in New Mexico, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.